Wednesday, October 20, 2010

Disequilibrium syndrome

I had a moment of panic a while back when one of my patients had a seizure after his second ever hemodialysis treatment. I was concerned that perhaps the dialysis disequilibrium syndrome (DDS) might have contributed to the event.

The DDS is an acute neurologic complication of hemodialysis. Symptoms can range from mild (headache, nausea, vomiting, muscle cramps) to severe (altered mental status, seizure, coma and rarely death). These tend to occur during dialysis or shortly after. Minor symptoms can occur in chronic patients but the major forms manifest in previously undialyzed individuals.

Patients at risk for the syndrome include those with very high blood urea nitrogens (>130mg/dl), CKD (as opposed to AKI) and those with high urea clearance rates during their initial hemodialysis session.

DDS is thought to be caused by cerebral edema due to a lag in osmolar shifts between the blood and brain during dialysis, but changes in cerebral pH may also contribute. Preventative strategies include:
1) Low initial urea clearance
2) High initial dialysate sodium and glucose levels
3) Administering osmotically active substances

Clearance of urea can be lowed by slowing the blood and dialysate flow rates, reducing the time of the dialysis session and reducing the size of the dialyzer. An initial urea reduction ratio of 40% is what the Daugirdas Handbook recommends. Using a higher sodium or glucose dialysate allows movement of sodium and glucose into the serum raising serum osmolarity and attenuating the blood brain gradient. Giving mannitol has a similar effect.

In our patient, the initial BUN was in the 150 mg/dL range. Our urea reduction ratios where 30% and 40% on the first and second runs respectively with mannitol and a dialysate sodium of 145 mEq/L used on both. The seizure occurred twelve hours after the second dialysis session.

Further workup did not reveal any clear toxic, cerebrovascular or metabolic cause. I’m not sure what role dialysis played in the seizure but we did do our best to try and minimize the risk of DDS. A final pearl I picked up from the case on seizures post initial HD: the rapid correction of acidosis in undialyzed uremic patients can drop the ionized calcium concentration and precipitate seizures. Our patient’s ionized calcium was also normal.

Graham Abra, MD

5 comments:

turks said...

Recently, we had a patient with a incredible urea of 650 mg/dL and we started him on dialysis. We tried to prevent DDS but after 2 hours of dialysis, he became unconscious, in coma but no seizures. He had a ~ 50% reduction of urea. Fortunately, some hours later, he recovered his mental status to normal. Now the patient is fine.
Eduardo, Divinopolis, Brazil

Graham Abra said...

That is impressively high. Glad to hear that the outcome was positive in the end. Did you happen to also measure the serum osmolality?

Anonymous said...

Although I dont know the data on this, pathophysiologically, 12 hours later seems too late for DDS. Urea moves way too quickly to have that occur after 12 hours.

Sudeendra said...

Hi,
that was an informative post on DDS.
I wanted to add to the list of preventive measures. One of my beloved teachers also taught me that in severely untreated uremic patients adding to the above mentioned measures maintaining a co-current flow instead of concurrent flow of Dialysate / Blood will also decrese the chances of DDS.

RA said...

The DDS is very well described in patient initiating HD. But what about chronic patients that have been missing dialysis and come with high BUN?
Are you aware of any data regarding the risk in this setting.
Do you usually try to run shorter dialysis time and flow and/or use mannitol?